To the Editor.
—In their article in the November 1985 issue of the Archives, Papademetriou et al1 consider several possible explanations for the failure of oral potassium chloride to correct diuretic-induced hypokalemia. An explanation not mentioned was the possibility of coexistent diuretic-induced magnesium depletion.Thiazide diuretics are magnesuric,2 and, when accompanied by insufficient dietary intake, may create a negative magnesium balance. Magnesium is largely an intracellular cation, and serum magnesium concentrations correlate poorly with intracellular stores. Experimental magnesium deficiency in man has been associated with hypokalemia and negative total body potassium balance.3 Enhanced urinary potassium excretion has been reported in experimental magnesium depletion.4Hypokalemia refractory to oral potassium chloride supplements may have been due to coexistent diureticinduced magnesium depletion. Magnesium depletion may be of additional importance in the pathogenesis of diuretic-induced ventricular arrhythmias that may also be refractory to potassium supplementation.5
Leslie BR. Magnesium Depletion and Thiazide Hypokalemia. Arch Intern Med. 1986;146(5):1025–1026. doi:10.1001/archinte.1986.00360170283043
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.